Reliability Analysis of a Two-Server Heterogeneous Unreliable Queueing System with a Threshold Control Policy

  • Dmitry EfrosininEmail author
  • Janos Sztrik
  • Mais Farkhadov
  • Natalia Stepanova
Conference paper
Part of the Communications in Computer and Information Science book series (CCIS, volume 800)


Heterogeneous servers which can differ in service speed and reliability are getting more popular in modeling of modern communication systems. For a two-server queueing system with unreliable servers the allocation of customers between the servers is performed via a threshold control policy which prescribes to use the fastest server whenever it is free and the slower one only if the number of waiting customers exceeds some threshold level depending on the state of faster server. The main task of the paper consists in reliability analysis of the proposed system including evaluation of the stationary availability and reliability function. The effects of different parameters on introduced reliability characteristics are analyzed numerically.


Reliability analysis Quasi-birth-and-death process Heterogeneous servers Threshold policy Matrix-geometric solution method 


  1. 1.
    Efrosinin, D.: Controlled queueing systems with heterogeneous servers. In: Dynamic Optimization and Monotonicity Properties, Saarbrücken. VDM (2008)Google Scholar
  2. 2.
    Efrosinin, D.: Queueing model of a hybrid channel with faster link subject to partial and complete failures. Ann. Oper. Res. 202, 75–102 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Efrosinin, D., Samouylov, K., Gudkova, I.: Busy period analysis of a queueing system with breakdowns and its application to wireless network under licensed shared access regime. In: Galinina, O., Balandin, S., Koucheryavy, Y. (eds.) NEW2AN/ruSMART -2016. LNCS, vol. 9870, pp. 426–439. Springer, Cham (2016). doi: 10.1007/978-3-319-46301-8_36 CrossRefGoogle Scholar
  4. 4.
    Efrosinin, D., Sztrik, J.: Optimal control of a two-server heterogeneous queueing system with breakdowns and constant retrials. In: Dudin, A., Gortsev, A., Nazarov, A., Yakupov, R. (eds.) ITMM 2016. CCIS, vol. 638, pp. 57–72. Springer, Cham (2016). doi: 10.1007/978-3-319-44615-8_5 CrossRefGoogle Scholar
  5. 5.
    Koole, G.: A simple proof of the optimality of a threshold policy in a two-server queueing system. Syst. Control Lett. 26, 301–303 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Kumar, B.K., Madheswari, S.P.: An \(M/M/2\) queueing system with heterogeneous servers and multiple vacations. Math. Comput. Model. 41, 1415–1429 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Kumar, B.K., Madheswari, S.P., Venkatakrishnan, K.S.: Transient solution of an \(M/M/2\) queue with heterogeneous servers subject to catastrophes. Inf. Manag. Sci. 18(1), 63–80 (2007)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Legros, B., Jouini, O.: Routing in a queueing system with two heterogeneous servers in speed and in quality of resolution (2016).
  9. 9.
    Levy, J., Yehiali, U.: An \(M/M/s\) queue with servers’ vacations. Inf. Syst. Oper. Res. 14(2), 153–163 (1976)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Lin, W., Kumar, P.R.: Optimal control of a queueing system with two heterogeneous servers. IEEE Trans. Autom. Control 29, 696–703 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Mitrany, I.L., Avi-Itzhak, B.: A many server queue with service interruptions. Oper. Res. 16, 628–638 (1967)CrossRefzbMATHGoogle Scholar
  12. 12.
    Neuts, M.F.: Matrix-Geometric Solutions in Stochastic Models. The John Hopkins University Press, Baltimore (1981)zbMATHGoogle Scholar
  13. 13.
    Neuts, M.F., Lucantoni, D.M.: A Markovian queue with \(N\) servers subject to breakdowns and repairs. Manag. Sci. 25, 849–861 (1979)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Ozkan, E., Kharoufeh, J.: Optimal control of a two-server queueing system with failures. Probab. Eng. Inf. Sci. 28, 489–527 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Rykov, V., Efrosinin, D.: On the slow server problem. Autom. Remote Control 70(12), 2013–2013 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Yue, D., Yue, W., Yu, J., Tian, R.: A heterogeneous two-server queueing system with balking and server breakdowns. In: Proceedings of the Eighth International Symposium on Operations Research and Its Applications, China, pp. 230–244 (2009)Google Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  • Dmitry Efrosinin
    • 1
    • 2
    Email author
  • Janos Sztrik
    • 3
  • Mais Farkhadov
    • 4
  • Natalia Stepanova
    • 4
  1. 1.Peoples’ Friendship University of Russia (RUDN University)MoscowRussia
  2. 2.Johannes Kepler University LinzLinzAustria
  3. 3.University of DebrecenDebrecenHungary
  4. 4.Institute of Control Sciences, RASMoscowRussia

Personalised recommendations